Advertise with us

    Abstract Open Access
    Letter to Editor PTZAID: AOR-3-151

    Are quinolone eardrops safe? New data on the association with persistent tympanic membrane perforation

    Andrea Lovatoa*

    Recently Alrwisan et colleagues [1] compares the rates of tympanic membrane (TM) perforation after use of the two available classes of eardrops, quinolones and neomycin, following ear tube surgery. Considering a total of 96,595 children, they found an increased risk of TM perforation requiring tympanoplasty in children which used quinolone eardrops. The adjusted hazard ratios were 1.49 (95% confidence interval [CI], 1.05–2.09) for ofloxacin, 1.94 (95% CI, 1.32–2.85) for ciprofloxacin plus hydrocortisone, and 2.00 (95% CI, 1.18–3.41) for ciprofloxacin. A recent cell culture study showed that treatment of mouse TM fibroblasts with ciprofloxacin, at concentrations similar to those achieved with eardrops in humans, led to marked cytotoxicity and depression in collagen synthesis [2]. These findings, together with the well-known detrimental effect of systemic quinolones on human collagenous tissue [3], raise suspicions about quinolone eardrops, as they could contribute to the development of persistent TM perforations. Clinicians are stuck in a difficult situation, as alternative eardrops with aminoglycosides have been known to cause hearing loss in the presence of TM perforation [4]

    Published on: Jul 25, 2017 Pages: 78-78

    Full Text PDF Full Text HTML DOI: 10.17352/2455-1759.000051

    Advertisements

    Google Ads

    Peertechz @Social

    Peertechz Tweets

    Case Reports

    Pinterest on AOR